These Common Medications May Cause Side Effects That Mimic COVID-19 Symptoms
Are you struggling with a persistent cough or stuffy nose? It doesn’t necessarily mean that you have COVID-19. From stress and lack of sleep to allergies, there are tons reasons you may be feeling under the weather. In fact, your medication may be to blame. Statins — medications for high cholesterol — can cause a variety of side effects that mimic coronavirus symptoms, including a stuffy nose or a chronic cough.
What are statins?
High cholesterol can cause high blood pressure by sticking to the walls of your arteries, narrowing and even blocking the thin pathways. To help, your doctor may prescribe you stating, a class of prescription drugs that can help lower your cholesterol. In doing so, they reduce your risk of heart attacks and strokes caused by high blood pressure. There are several main types of statins available for prescription, including:
- Atorvastatin (Lipitor)
- Fluvastatin (Lescol, Lescol XL)
- Lovastatin (Mevacor, Altoprev)
- Pitavastatin (Livalo, Zypitamag)
- Pravastatin (Pravachol)
- Rosuvastatin (Crestor)
- Simvastatin (Zocor)
Statins work by interfering with the production of cholesterol in your liver. In doing so, they reduce “bad” LDL cholesterol levels and increase “good” HDL cholesterol levels. While they are relatively safe, they can cause side effects. Adults who take one or more statins need to be careful not to consume other drugs or foods that could interact with the medication.
The Side Effects of Statins
You may already know that statins often cause an upset stomach or a headache in patients. However, it might be lesser known that about one in 10 people on statins could develop a sore throat, a runny or blocked nose, muscle and joint pain, or a general feeling of malaise. In addition, studies have shown that simvastatin and atorvastatin may cause a chronic cough by creating pulmonary lesions (small lesions on the lungs that appear on X-rays.)
All these symptoms sound very similar to COVID-19, which can make it difficult to tell the difference between side effects and a viral infection. To put your mind at ease, you may be able to tell whether its just side effects by tracking your symptoms. For instance: If you have a chronic runny or blocked nose for much longer than a week, it may be caused by your medication. If you quickly develop a runny nose along with serious aches and a fever, it may be an infection.
The best way to tell whether your symptoms are from COVID-19 or from your medication is to take a COVID-19 test and contact your doctor. Your doctor may help you discern between the two and offer advice on how to treat an acute illness or deal with medication side effects. Also, your physician will be able to change your medication if the side effects are too severe.
It’s important to make these decisions with a licensed medical practitioner, because you were prescribed a statin for a reason! With the right guidance, hopefully your symptoms will subside.
ARNICARE FOR PAIN AND BRUISES!
Powered by Arnica montana, Arnicare® is designed to treat muscle pain, swelling, and discoloration from bruising. The unscented gel cools on contact and absorbs quickly into your skin, leaving no sticky or greasy residue, and provides you with the relief you seek. Learn more at Arnicare.com.